January 16, 2013
American Heart Association Joins With Group Advocating Safer NSAIDs Use
Eugene, OR—The American Heart Association (AHA) has put its considerable heft behind an advocacy group pushing for safer and more appropriate use of nonsteroidal anti-inflammatory drugs (NSAIDs).
The Alliance for the Rational Use of NSAIDs announced in December that the AHA had joined its campaign. Other members include the American Association of Colleges of Pharmacy, American Academy of Nurse Practitioners, the American Academy of Physician Assistants, American Chronic Pain Association, HealthyWomen.org, National Council on Patient Information and Education, and the National Kidney Foundation. The Alliance, which launched in September, is under the auspices of the Western Pain Society.
AHA's actions came in the wake of a study last fall that found that the common pain killers, including over-the-counter ibuprofen, appear to increase the risks of dying or suffering a second cardiovascular event in heart attack survivors for at least 5 years. The study, published by the journal Circulation, detailed the dangers after a heart attack of using NSAIDs, including OTC formulations such as ibuprofen and naproxen, and prescription drugs such as celecoxib, marketed as Celebrex.
For the study, researchers employed national hospital and pharmacy registries in Denmark to identify almost 100,000 people 30 or older who had a first heart attack between 1997 and 2009. Of those, 44% were identified as having filled at least one NSAID prescription. In that group, risk of death from any cause was 59% higher 1 year after their heart attack and 63% higher after 5 years. More specifically, the risk of having another heart attack or dying from coronary artery disease was 30% higher 1 year later and 41% higher after 5 years.
The use of NSAIDs was associated with a 45% increased risk of death or recurrent heart attack within as little as 1 week of treatment, with a 55% increased risk when treatment lasted 3 months.
Study authors cautioned that the study was observational, not a controlled clinical trial, and, therefore, could not definitely show that NSAID use caused the higher risks.
“The results support previous findings suggesting that NSAIDs have no apparent safe treatment window among heart attack patients, and show that coronary risk related to using the drugs remains high, regardless of the time that has passed since the heart attack,” said lead author Anne-Marie Schjerning Olsen, MD, a fellow in the cardiology department at Copenhagen University Hospital Gentofte in Denmark. “It is important to get the message out to clinicians taking care of patients with cardiovascular disease that NSAIDs are harmful, even several years after a heart attack.”
All NSAIDs were associated with an increased risk of death or recurrent heart attack, with diclofenac having the highest risk, similar to that of rofecoxib. Naproxen was found to have the lowest increased risk of death or recurrent heart attack but was associated with “a higher rate of gastrointestinal bleeding than rofecoxib, and gastrointestinal bleeding among patients with MI is associated with poor prognosis,” the authors noted.
In a 2007 statement, the American Heart Association advised physicians about the risks of NSAID use among heart patients and suggested a stepped care approach, limiting their use “to patients for whom there are not appropriate alternatives, and then, only in the lowest dose and for the shortest duration necessary.”
“The Alliance's mission to support the education of health care professionals and patients about appropriate use of these drugs is critical for us, particularly in light of the new Circulation study,” said Elliott Antman, MD, professor of medicine at Harvard Medical School and a member of the AHA board of directors.
More than 23 million people in the United States use NSAIDs on a daily basis for pain relief and reduction of fever and inflammation, according to the Alliance, which pointed out, “Although generally safe when used properly, when used improperly, NSAIDs can cause severe adverse events affecting the digestive system, kidneys and heart.”
|U.S. Pharmacist Social Connect